Oregon, 2007

Hail and Damaging Wind in Oregon, July 12, 2007

July 12, 2007 · NWS PQR · 3 events in 2 counties and zones

A strong thunderstorm moved through the area, producing strong, gusty winds as well as dime to nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong thunderstorm moved through the area, producing strong, gusty winds as well as dime to nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 12, 7:21 PM PST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 12, 7:21 PM PST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
821 PM PDT THU JUL 12 2007

.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
INTERIOR WESTERN STATES THROUGH THE WEEKEND. AN UPPER LEVEL TROUGH OF
LOW PRESSURE OVER THE E PAC WILL SLOWLY APPROACH THE WEST COAST OVER
THE NEXT FEW DAYS. A COUPLE OF UPPER LEVEL DISTURBANCES WILL LIFT N
AHEAD OF THE LOW...BRINGING UNSTABLE AIR UP FROM THE S. ONSHORE LOW
LEVEL FLOW WILL LINGER THROUGH THE WEEKEND.
&&

.SHORT TERM...SURFACE BASED CONVECTION NEAR THE CASCADE CREST HAS
MOVED OFF TO THE E THIS EVENING...NOW TO DEAL WITH POTENTIAL ELEVATED
CONVECTION OVERNIGHT EMBEDDED IN A BAND OF MOISTURE EXTENDING UP FROM
INTERIOR SECTIONS OF NORTHERN CA. GUIDANCE SUGGESTS SOME LIFT WITH
THIS BAND WHILE ANOTHER WEAK SHORT WAVE APPROACHING THE N CA COAST
MAY PROVIDE SOME ADDITIONAL LIFT OVERNIGHT AS IT LIFTS N OVER THE
COASTAL WATERS. SATELLITE SEEMS CONSISTENT WITH THIS SCENARIO AS
ELEVATED CONVECTION CURRENTLY DEVELOPING FROM THE N COAST RANGE SE
ACROSS THE N WILLAMETTE VALLEY...WITH LESSER ENHANCEMENT INTO THE
CENTRAL AND CASCADES. IT REMAINS UNLIKELY THAT VERTICAL CLOUD
DEVELOPMENT WILL BE SUFFICIENT FOR ANY TSTMS TO OCCUR...BUT STILL
ENOUGH OF A THREAT TO MAINTAIN THE SLIGHT CHANCE OVERNIGHT. RW

THE THREAT OF CONVECTION FRI WILL BE LIMITED TO THE CASCADES AS THE
UPPER LEVEL DRIVING FLOW TURNS MORE SOUTHERLY AHEAD OF ANOTHER
APPROACHING UPPER LEVEL TROUGH. SMALL SHORTWAVES WILL ROTATE AROUND
THE TROUGH...KEEPING THE AIR MASS UNSTABLE THROUGH FRI NIGHT. A MORE
ORGANIZED SHORTWAVE IS FORECAST BY THE MODELS TO APPROACH THE COAST
SAT INTO SAT NIGHT...LOWERING HEIGHTS AND BRINGING SOME COOLING TO
THE FORECAST AREA. GIVEN THE TIME OF YEAR...PROBABILITY OF
PRECIPITATION WITH THIS SHORTWAVE REMAINS LOW...WITH A SLIGHT CHANCE
ALONG THE COAST AND ONLY AN INCREASE OF CLOUD COVER INLAND. WITH THE
APPROACH OF THE UPPER LEVEL TROUGH INCREASING THE ONSHORE
FLOW...TEMPERATURES THROUGH THE REST OF THIS WEEK AND INTO THE
WEEKEND WILL GRADUALLY MODERATE TO CLOSER TO NORMAL. RW
&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE LATEST GFS AND ECMWF MODEL RUNS HAVE THE
UPPER LOW AND TROUGH SLOWLY APPROACHING THE COAST TUESDAY INTO
WEDNESDAY...THEN SHIFTING INLAND LATER WEDNESDAY INTO THURSDAY.
LOOKS LIKE A WEAK SYSTEM BURIED IN THE FLOW WILL INCREASE POPS
TO AT LEAST SLIGHT CHANCE TUESDAY INTO WEDNESDAY.  OTHERWISE...
ONSHORE FLOW WILL BRING CLOUDS AND COOLER TEMPERATURES FOR THE
LATTER HALF OF THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. DK
&&

.AVIATION...ODD BREAK IN MARINE STRATUS FROM FLORENCE TO AROUND
ASTORIA. EXPECT SOUTHERN AREA OF CLOUDS WITH AROUND 2500 FT BASES TO
MOVE NORTHWARD OVERNIGHT TO AT LEAST PACIFIC CITY. STRATUS DECK
AROUND 1500 FT AT ASTORIA WAS MOVING NORTH OF ASTORIA THU
EVENING...BUT EXPECT CLOUDS TO FILL IN BY FRI MORNING IN CONTINUING
ONSHORE FLOW. INLAND VFR CONDITIONS EXPECTED OVERNIGHT WITH STRATUS
FORMING NORTH AND SOUTH WILLAMETTE VALLEY THAT WILL BREAK UP AROUND
18Z FRI. MID LEVEL MOISTURE FROM CALIF WILL CONTINUE TO STREAM
NORTHWARD NEAR THE CASCADES OVERNIGHT SO WILL NOT RULE OUT CHANCE OF
CONVECTION.
&&

.MARINE...SURFACE RIDGE WILL REMAIN OVER THE OREGON AND WASHINGTON
COASTS AND COASTAL WATERS WITH THERMAL LOW PRES OVER EXTREME SE
OREGON TO N CENTRAL ORE WITH LIGHT WINDS OVER THE WATER OVERNIGHT.
TROUGHS ROTATING AROUND THE OFFSHORE LOW WILL INCREASE WINDS
ESPECIALLY OVER THE OUTER WATERS ON LATER FRI MORNING INTO THE
AFTERNOON BUT WILL FOREGO SMALL CRAFT ADVISORY FOR NOW. MARGINAL
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR DURING VERY STRONG
EBB CURRENT EARLY FRI MORNING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
         EARLY FRI MORNING.
     ...RED FLAG WARNING FOR COAST RANGE...CASCADES...AND CASCADE
         FOOTHILLS UNTIL NOON FRIDAY.
     ...FIRE WEATHER WATCH FOR THE CASCADES FRI AFTERNOON AND
         EVENING.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 110222   PDX 2110--   SLE 2110--   EUG 1110-1

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 12, 4:53 AM PST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
553 AM PDT THU JUL 12 2007

ORZ003>013-WAZ019-020-022-023-039-040-131300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
553 AM PDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TODAY AND TONIGHT. REFER TO THE LATEST FIRE WEATHER WATCH
(PDXRFWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
FRIDAY. REFER TO THE LATEST FIRE WEATHER WATCH (PDXRFWPQR) FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HAIL AND HIGH WINDS ARE ENCOURAGED.

ORZ001-002-WAZ021-131300-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
553 AM PDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Portland,OR radar (KRTX), 28 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
July 12, 10:10 PM PST
Where
Washington County, Beaverton
Measured
0.63 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
45.480, -122.820

Hail was reported in Beaverton near Cooper Mountain.

Hail, Washington

When
July 12, 10:15 PM PST to 10:20 PM PST
Where
Washington County, Sherwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.350, -122.850

Thunderstorm Wind, Multnomah

When
July 12, 10:15 PM PST to 10:45 PM PST
Where
Multnomah County, Portland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
45.530, -122.650

Reports received of strong wind resulting trees blown down in downtown Portland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50391, 50389, 50393.